Lifelong addiction causing congestive heart failure?please help
I am posting to get some information hopefully. I have posted here before because my daughter is a recovering addict but i got so much support here when she was using. Today am hoping to get some information to help my sister. Her husband has been an addict for over 30 years the last ten years or so his drugs of choice are oxycontin ( he snorts them up his nose ),vicodin,percocets,xanax and methadone. He tried sub but continued to use xanax oxys and meth with them and that was bad reaction he had. If he has money he will snort as many oxys as he can buy. When he dont have money he is so sick he cant move. He seizured early this year and the ambulance had to come get him and he was in er for hours. he dont even remember it but my sister does and it scared her to death. Now what is worrying everyone is that his feet are so swelled and his hands i believe he is in congestive heart failure. He has had this for couple months, he has trouble breathing. He is also a heavy smoker his whole life, he is 48. Methadone and oxys are his drug of choice and i am wondering if there is a correlation between the feet swelling and water retention and his drug use in general? and more specifically methadone. The reason i am wondering is my best freind was prescribed methadone for pain. she took it for years at 36 she died in her sleep and the days before she died her feet and hands were so swollen she could hardly walk. We have not been able to get him to go to a doctor i think for his fear that his addictin will be found out. My sister is so scared that he is going die soon.
Please any advice will be appreciated.
Re: Lifelong addiction causing congestive heart failure?please help
I have zero knowledge of methadone other than 8th grade health class but seeing "congestive heart failure" in an addiction message board hit me like a hamma.
When I was 4 years old, my mother died at 34 of "congestive heart failure" (quotes bec that's what's on the death cert.) She was 5'4", weighed 125lbs. Smoked for 10 years, took the pill. Keep in mind this is 1968 and things like nicotine and the Pill weren't as well researched/regulated (?) as they are today.
Anyway, my point is...I know that for her last 6 months she had terrible fatigue and the family doc put her on some kind of pill. I read the last letter she sent to my grandparents (her parents) about 2 months before she died, saying whatever he put her on was starting to help, we'll see.
I've always wondered if he put her on some kind of speed, circa 1968. Her autopsy directly mentions the swelling in her hands and my dad told me she had tingling in her fingertips (which can be a sign of smoking, actually). Her heart and lungs were filled with fluids.
the day she died, she woke up saying she was having trouble breathing. He took her to the ER, where she literally died on the examining table.
Part of me believes she had cardiomyopathy (what Barbara Hershey died of in "Beaches" - a disease where your heart self-destroys) but a tiny part of me also wonders if she was taking something ala pills and that "sped" up her heart to the point of overload.
I mean come on, how does a skinny little woman die of congestive heart failure?
My bottom advice is....would he rather be DEAD?
Said with care,
Mrs Droopy's Adult Son Who Still Misses Mommy
Wow what a terrible loss for you at such a young age. I am sure you still do miss your mother. I know in that era that poeple just took whatever there doctors prescribed without the ability to research as we can today. I know my mother was put on alot of valium for years and it was awful for us kids. But as times changed and her doctor died she had to get a new one who no longer believed in that philosphy and took her off them cold turkey in the late 70's. that was a nightmare to watch her withdrawl from. I was young but i knew something wasnt right with her. I would be curios to know what the other pill the doctor prescribed your mother as that sounds suspicous to me also. But im sure that would be near impossible to find out.
My sister is more concerned with her husbands health than he is an feels he could die anyday. He is only concerned with how he is getting his next pills so he wont be dope sick. I seen the swelling there is no question in my mind he is in congestive heart failure, he can hardly breathe either. I think he is either not facing his mortality or just dont care and the high is more important.
I just wanted you to know that i sympathize with you and am glad you shared your story. My sister is still trying convince him to get medical care.